Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Can narcotics cause Narcolepsy

Vee26VVee26 Posts: 1
edited 06/11/2012 - 8:58 AM in Pain Medications
Hi - This is my first post here. I am a 54 year old female. I have many health problems but I won't go into that just now. Just about 1 year ago, two mornings in a row as I was sitting up to get out of bed, I experienced pain in both thighs and down my legs. As soon as I got straightened up the pain disappeared. The night following these 2 morning incidents, I woke up to go to the bathroom and I was unable to straighten up fully. I had to walk bowed over as attempting to straighten up fully caused excruciating pain. Thank goodness I had a bedside toilet due to other health probs so I didn't have far to go. When morning came, I again had leg pain while getting to a sitting position and had to walk bowed over. After I was up for awhile I was able to straighten up but still had pain in the area across my lower back from hip to hip. This condition continues to this day. My primary doctor tried treating it with Vicodin which I was already on but increased dosage. I got no relief. X-rays showed degenerative disk disease, bone spurs, spinal arthritis but nothing wrong with my hips. After 6 months, my primary referred me to pain management. I still have the pain on getting up and still can't staighten up until I am up for a few minutes. The morning pain is still severe. I am on Opana ER 20 mg 3xday, Oxycontin, 20 mg 3x day, Oxycodone 10 mg 3x day as needed for breakthrough and Gabapentin 600mg at bedtime. I get no relief from the early morning pain with all this medicine and have pain during the night that seems to be caused by the pressure from sleeping on my side but that is the only way I can sleep. Once I get up I am usually fairly comfortable, not pain free but it is tolerable. However,I have a problem that is annoying and dangerous. I fall asleep while doing things. My hubby is diabetic and I draw his insulin dose for him and have gone to sleep while doing it. The docs have changed my meds some, I was on more Gabapentin but one day I missed a dose and was less sleepy so they thought lowering that might help. It seemed to for a few days but now I am again dropping off while doing things. I also begin to dream very quickly when I snooze and I read that can be a symptom of Narcolepsy. Has anyone here experienced anything similar? If so what strategies can help with staying awake. I try not to use breakthrough meds and keep a wet cloth and wash my face when I feel sleepy but sometimes I just find myself waking up without even knowing I went to sleep. Any advice would be greatly appreciated.



  • i cannot take opana i tried 5 10 20 when mixed w oxycodone,i fall asleep and i think dream or hallucinate,good luck. vee bee well!(get it vee be )laugh it dont hurt
    You will know the true benefits of life,by helping someone who can never repay you!
  • Yes ma'am, narcotics are infamous for causing sleepiness and if you have an underlying predisposition to narcolepsy, then it can bring it to the forefront. It may just also be a side effect from the narcotics , or the gabapentin and it may go away once you become accustomed to them. This can take up to a month , but is usually a shorter period of time with the majority of meds. Increasing the dosage can also cause it to start with the nodding off, or bring it back if it has gone away previously.
    I would discuss it with your pain management doctor. There are some options they can give you to minimize the nodding off, especially if it is a concern that you may be injured.
    If all else fails, a sleep study might be in order to see if you do in fact have narcolepsy. It usually involves an overnight stay at a sleep clinic ( there are many around now) and the test results are gone over with you once the data is collected.
  • There is a medication they can give you for the narcolepsy named "Provigil". Some studies have been done regarding the use of this medication along with opioid sleep induced medications.

    I would certainly speak with your doctor about it.


    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
Sign In or Register to comment.